Skip Navigation
News and Publications
 
 
 
In This Section      
Print This Page

Johns Hopkins Health - Hormone Imbalance May Be Causing Your Acne

Summer 2009
Issue No. 5

Hormone Imbalance May Be Causing Your Acne

Date: June 24, 2009

If you’re a woman in your mid-20s to mid-40s with acne that doesn’t go away no matter what you do, consider your ovaries.

“If standard acne therapies haven’t helped, you may want to be tested for polycystic ovarian syndrome,” says Manisha Patel, M.D., a Johns Hopkins medical dermatologist.

The condition—called PCOS for short—happens when there is a hormone imbalance and dysfunction of the ovaries. One of the telltale symptoms is stubborn and persistent acne. Other symptoms include irregular periods, excess hair growth and difficulty becoming pregnant.

The good news is that PCOS can be treated medically with low-dose hormones or other hormone-balancing drugs.

If you want to be tested for polycystic ovarian syndrome, call 877-546-1872.

Related Content

Articles in this Issue

Quick Consult

Feature Story

Cover Story

First Person

Second Opinion

 

Find Physicians Specializing In...

© The Johns Hopkins University, The Johns Hopkins Hospital, and Johns Hopkins Health System. All rights reserved.

Privacy Policy and Disclaimer